Alert archive / Minnesota / Wind Advisories in 2023

Wind Advisory 14, NWS Sioux Falls, SD

November 15, 20236 counties in Minnesota; Clay County, Dickinson County, Osceola County, Iowa

NWS Sioux Falls, SD issued this wind advisory at Nov 15, 2023, 2:45 PM CST for 6 counties in Minnesota; Clay County, Dickinson County, Osceola County, Iowa. It took effect at Nov 16, 2023, 9:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2023, 2:45 PM CST (20:45 UTC)
In effect from
Nov 16, 2023, 9:00 AM CST
Expired
Nov 16, 2023, 2:00 PM CST
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS73 KFSD 152045
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
245 PM CST Wed Nov 15 2023

IAZ002-003-014-MNZ071-072-080-081-089-090-160445-
/O.NEW.KFSD.WI.Y.0014.231116T1500Z-231117T0100Z/
Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles-
Jackson-
Including the cities of Sibley, Spirit Lake, Milford, 
Arnolds Park, Spencer, Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, 
Jackson, and Lakefield
245 PM CST Wed Nov 15 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM CST THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Iowa, Osceola, Dickinson and Clay Counties. In 
  Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles and 
  Jackson Counties.

* WHEN...From 9 AM to 7 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
946 
WWUS73 KFSD 160346
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
946 PM CST Wed Nov 15 2023

IAZ002-003-014-MNZ071-072-080-081-089-090-161200-
/O.CON.KFSD.WI.Y.0014.231116T1500Z-231117T0100Z/
Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles-
Jackson-
Including the cities of Sibley, Spirit Lake, Milford, 
Arnolds Park, Spencer, Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, 
Jackson, and Lakefield
946 PM CST Wed Nov 15 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM CST
THURSDAY...

* WHAT...Southwest to west winds 20 to 30 mph with gusts up to 45
  to 50 mph expected.

* WHERE...In Iowa, Osceola, Dickinson and Clay Counties. In 
  Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles and 
  Jackson Counties.

* WHEN...From 9 AM to 7 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  The strong winds could result in rapid fire spread through very
  dry grasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Use caution to avoid
sparking a grass fire.

&&

$$
658 
WWUS73 KFSD 161045
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
445 AM CST Thu Nov 16 2023

IAZ002-003-014-MNZ071-072-080-081-089-090-161845-
/O.EXT.KFSD.WI.Y.0014.231116T1500Z-231116T2000Z/
Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles-
Jackson-
Including the cities of Sibley, Spirit Lake, Milford, 
Arnolds Park, Spencer, Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, 
Jackson, and Lakefield
445 AM CST Thu Nov 16 2023

...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 2 PM CST
THIS AFTERNOON...

* WHAT...Southwest to west winds 20 to 30 mph with gusts up to 
  45 to 50 mph expected.

* WHERE...In Iowa, Osceola, Dickinson and Clay Counties. In 
  Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles and 
  Jackson Counties.

* WHEN...From 9 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. The strong winds could result in rapid fire spread 
  through very dry grasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
934 
WWUS73 KFSD 161620
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1020 AM CST Thu Nov 16 2023

IAZ002-003-014-MNZ071-072-080-081-089-090-162000-
/O.CON.KFSD.WI.Y.0014.000000T0000Z-231116T2000Z/
Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles-
Jackson-
Including the cities of Sibley, Spirit Lake, Milford, 
Arnolds Park, Spencer, Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, 
Jackson, and Lakefield
1020 AM CST Thu Nov 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Iowa, Osceola, Dickinson and Clay Counties. In 
  Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles and 
  Jackson Counties.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Nov 15, 11:25 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 15, 11:25 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1125 AM CST Wed Nov 15 2023

.DISCUSSION...
Issued at 336 AM CST Wed Nov 15 2023

KEY MESSAGES:

- Seasonably warm temperatures (highs 15-20F above normal) will
continue through Thursday, continuing to a lesser extent (5-10F
above normal) Friday and Saturday.

- Surface trough/cold front will be moving through the area on
Thursday, with strong southwest winds ahead of the front and strong
northwest winds behind the front. Very high fire conditions expected.

- Dry weather will continue into the weekend, with slight chances
(15-30%) for light rain looking to return Sunday into Monday.

Center of a surface high pressure is currently sliding through the
area, with coldest temperatures west of I-29 in the lower 20s to
lower 30s, and areas along and east of I-29 in the 30s and lower 40s
as of 2 AM. By sunrise, expect areas west of a line from Windom, MN
to Rock Valley, IA to Yankton, SD to be in the mid 20s to lower 30s,
while areas east in the mid 30s. The surface high pressure slides
off to our southeast as weak ridging occurs aloft, allowing for
southerly return flow to set up from west to east throughout the
morning hours. While 850mb temperatures will again approach the 90th
percentile of climatology according to the ensemble situational
awareness tables (ESATs), it's not looking like we'll be mixing into
that layer to tap into those temperatures, but widespread
temperatures in the lower to mid 60s are still expected. Dewpoints
have come in a touch lower with the latest model runs (in the mid
20s to mid 30s), which has dropped the forecast relative humidity
(RH) values into the mid 20s to lower 30s. Areas west of I-29 will
likely see gusts into the lower 20s as we mix into the 925mb layer,
but looking to stay below critical wind thresholds (>25 mph), thus
remaining in high fire danger category. Areas along and east of I-29
may see gusts into the teens, especially by the late afternoon
hours, resulting in moderate to high fire danger.

Overnight into Thursday, we'll be watching a shortwave moving
towards the region from southern Alberta into Montana. Ahead of the
shortwave at the surface, a low pressure system will be bringing a
cold front towards the area as well. In response to these features,
the low-level jet will strengthen aloft, and with the surface
pressure gradient (SPG) also increasing, surface winds will
similarly be increasing. Given the breezy conditions and warm air in
the 925mb layer, overnight temperatures look to stay in the mid to
upper 40s across the area.

Temperatures throughout the 850-500mb layer remain AOA the 90th
percentile of climatology ahead of the aforementioned cold front.
So, after the inversion washes out post-sunrise, we'll quickly warm
back up into the upper 50s to mid 60s. Unfortunately, these warm
temperatures out ahead of the front are accompanied by strong
southwest winds in the 30-45 mph range. On the backside of the
front, strong cold air advection (CAA) along with strong pressure
rises will create strong northwest winds also with gusts in the 30-
45 mph range. The HRRR and RAP both show the lowest RH's occurring
just ahead of and behind the surface cold front, which is also where
the weakest winds are expected in the 20-30mph range. Thus, while
RH's are expected to remain above 30% outside of this frontal
boundary, very high fire danger will be present across the area. As
for timing, the front looks to largely clear areas west of I-29
throughout the morning hours, and will finish moving through areas
east of I-29 by the late afternoon hours.

Overnight temperatures into Friday look to fall in the lower to mid
20s across the region as a surface high pressure slides through.
Temperatures on Friday will be fairly close to seasonal normals, in
the mid 40s to lower 50s. Weak ridging aloft and weak warm-air
advection (WAA) on Saturday look to warm us back up into the mid to
upper 50s, while Sunday will see cooling temperatures aloft
resulting in highs largely in the lower to mid 50s. As an amplified
ridge sets up along the west coast Sunday into Monday, deterministic
models and ensembles show a trough ejecting onto the plains, though
there remains considerable uncertainty on the strength of the trough
and where the surface low pressure sets up and thus where
precipitation is expected. Ensemble clustering analysis shows that
the ensembles are currently favoring solutions with a weaker trough
(38%) thus resulting in a weaker surface low, while 22% show a
deeper trough with a stronger surface low, and the other 40% split
between two clusters somewhere in between.

While timing differs amongst the ensembles, there is good agreement
that a big pattern shift will bring cooler temperatures back into
the region early next week, with highs in the 30s and 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1125 AM CST Wed Nov 15 2023

VFR conditions are forecast to prevail this TAF cycle. As alluded to
in the previous discussion, look for southerly winds to become
breezy this evening as the SPG tightens overhead. LLWS will also be
possible at all TAF sites during the overnight period. Otherwise,
look for breezy conditions to continue Thursday, with direction
gradually becoming more southwesterly/westerly by the end of the
period as a cold front advances toward the region.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

DISCUSSION...APT
AVIATION...SST
Hazardous weather outlook, Nov 15, 4:41 AM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
441 AM CST Wed Nov 15 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-161045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
441 AM CST Wed Nov 15 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Continued warm and dry conditions today will result in moderate to
high fire danger across the area. Highest fire danger is for areas
west of I-29 where southerly wind gusts into the teens and lower
20s are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will be moving across the area from northwest to
southeast throughout the morning and afternoon hours. Ahead of the
front, strong southwest winds will be gusting 30 to 45 mph. Winds
will decrease to 20 to 30 mph as the front moves through, again
gusting 30 to 45 mph from the northwest after the front moves
through. Very high fire danger is expected ahead of and behind the
front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Minnesota, 2023Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.